We can hardly believe that once again the Food and Drug Administration is warning about fearsome complications from antibiotics like Cipro and Levaquin. Serious fluoroquinolone side effects have been a worry for decades. Despite that, we calculate that over 10 million prescriptions are dispensed annually for drugs like ciprofloxacin and levofloxacin. They were originally perceived as highly effective and quite safe for a range of infections including sinusitis, cystitis, prostatitis, bronchitis and skin infections.
The FDA’s OLD Caution about Serious Fluoroquinolone Side Effects:
Two years ago the FDA changed its official labeling information for drugs like:
- Ciprofloxacin (Cipro)
- Delafloxacin (Baxdela)
- Gemifloxacin (Factive)
- Levofloxacin (Levaquin)
- Moxifloxacin (Avelox)
“…are associated with disabling and potentially permanent side effects of the tendons, muscles, joints, nerves, and central nervous system that can occur together in the same patient.
“We have determined that fluoroquinolones should be reserved for use in patients who have no other treatment options for acute bacterial sinusitis, (ABS), acute bacterial exacerbation of chronic bronchitis (ABECB), and uncomplicated urinary tract infections (UTI) because the risk of these serious side effects generally outweighs the benefits in these patients. For some serious bacterial infections the benefits of fluoroquinolones outweigh the risks, and it is appropriate for them to remain available as a therapeutic option.”
“Patients must contact your health care professional immediately if you experience any serious side effects while taking your fluoroquinolone medicine. Some signs and symptoms of serious side effects include unusual joint or tendon pain, muscle weakness, a “pins and needles” tingling or pricking sensation, numbness in the arms or legs, confusion, and hallucinations. Talk with your health care professional if you have any questions or concerns (see List of Serious Side Effects from Fluoroquinolones).”
The FDA’s NEW Caution about Serious Fluoroquinolone Side Effects:
On top of all the old serious fluoroquinolone side effect notifications the Food and Drug Administration has issued new safety warnings (July 10, 2018).
The labels will be amended to caution about disturbances in attention, disorientation, agitation, nervousness, memory impairment and delirium. In addition, the FDA is concerned about the potential for hypoglycemic coma. This occurs when blood sugar levels drop precipitously. Hypoglycemic coma is a potentially life-threatening complication.
A Short History of FDA’s Announcements About Serious Fluoroquinolone Side Effects:
Fluoroquinolone antibiotics have been around for decades. Cipro has been on the market for over 30 years. It took the FDA a long time to recognize and warn physicians, pharmacists and patients about serious fluoroquinolone side effects.
This from the FDA. Please note the dates:
“Today, the FDA also published a drug safety communication about safety information regarding hypoglycemic coma and mental health side effects with fluoroquinolones.
“The FDA first added a Boxed Warning to fluoroquinolones in July 2008 for the increased risk of tendinitis and tendon rupture. In February 2011, the risk of worsening symptoms for those with myasthenia gravis was added to the Boxed Warning. In August 2013, the agency required updates to the labeling to describe the potential for irreversible peripheral neuropathy (serious nerve damage).
“In 2016, the FDA enhanced warnings about the association of fluoroquinolones with disabling and potentially permanent side effects involving tendons, muscles, joints, nerves and the central nervous system. Because the risk of these serious side effects generally outweighs the benefits for patients with acute bacterial sinusitis, acute bacterial exacerbation of chronic bronchitis and uncomplicated urinary tract infections, the FDA determined that fluoroquinolones should be reserved for use in patients with these conditions who have no alternative treatment options.”
What About Aortic Aneurysm?
As far as we can tell, the FDA has not issued a warning about fluoroquinolones and aortic aneurysms. We have asked executives at the FDA to consider this as one of the most serious fluoroquinolone side effects. So far we have seen no response.
“As part of our ongoing review of fluoroquinolone antibiotics, FDA is informing the public that patient cases identified by the FDA and findings from published studies currently do not support reports that these medicines may result in detachment of the retina in the eyes, or bulges or tears in the aorta blood vessel called aortic aneurysm and aortic dissection.”
Here is a recent article we have written on fluoroquinolones and aortic aneurysms. There is new research. Why, we wonder, does it take the FDA so long to issue new warnings.
Share your own story about serious fluoroquinolone side effects below in the comment section.